Heavy Snow, Emmet
- When
- January 20, 3:00 AM CST to 2:30 PM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A weak inverted trough passed over the state during the day on the 20th. Though the system was weak at the surface, the dynamics aloft were significant.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak inverted trough passed over the state during the day on the 20th. Though the system was weak at the surface, the dynamics aloft were significant. A strong upper level system moved across the Rockies into the central U.S. during the day. Ahead of this feature, strong isentropic lift was in place. In spite of the cold air at the surface, there was significant lift and moisture available in the 850 mb to 700 mb layer to produce precipitation. Snow developed quite rapidly during the predawn hours of the 20th over western Iowa. The snow spread east very quickly and in many cases became heavy within a few hours of inception. Visibility was reduced to 1/4 to 1/2 mile during the heaviest snow with snowfall rates reaching 1 to 2 inches per hour in places. Fortunately, there was little wind with this event. Outside of drifting in open area, the snow caused relatively little trouble in spite of the band of 6 to 8 inch snowfall that occurred. The snow band was 75 to 100 miles wide with the heaviest snow falling from near Estherville in the northwest, east-southeast to the Waterloo area. Higher snowfall totals include 8 inches in Emmet County at Ringsted, and 7 inches in the Waterloo and Cedar Falls areas of Black Hawk County. In Worth County, 7 inches was also measured in Manly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 19, 10:56 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1056 PM CST THU JAN 19 2012 .UPDATE 20/06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... LATEST NAM CONTINUES TO RESEMBLE EARLIER RUNS OF VARIOUS MODELS WITH NORTHERN SECTIONS OF THE REGION GETTING MORE QPF AND PROJECTED SNOWFALL. TIMING ABOUT THE SAME...WITH THE ONLY SUBTLE DIFFERENCE IS THE MAX QPF AREA HAS BEEN SHIFTED SLIGHTLY NORTH...THOUGH GIVEN THE BIAS IN THE NAM...THIS IS PROBABLY NEGLIGIBLE. TEMPS STILL GOING DOWN NOW BELOW ZERO...BUT SHOULD STEADY OFF AS CLOUDS RACE IN FROM THE WEST. WILL CONTINUE HEADLINE AS IS. ONLY CONCERN CONTINUES TO BE OVERALL QPF PRODUCTION FOR THE EVENT. PREVIOUS RUNS OF THE EURO/GEM/SREF ALL HAVE ABOUT .10 LESS QPF THAN THE GFS/NAM SUITE. THIS MAY RESULT IN SLIGHTLY LESS SNOW OVERALL...BUT WITH SIMILAR IMPACTS. NO CHANGES TO WIND FORECAST THROUGH THE EVENT. /REV .PREVIOUS SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... MAIN FOCUS THROUGHOUT THE NEAR TERM WILL BE ON SYSTEM IMPACTING THE AREA LATE TONIGHT THROUGH FRIDAY AFTERNOON. MODELS IN FAIR AGREEMENT ON PLACEMENT AND TIMING...AS UPPER LEVEL SHORTWAVE DIVES SOUTHEASTWARD THROUGH THE CWA. ISENTROPIC LIFT BEGINS ACROSS THE NORTHWESTERN CWA AFTER MIDNIGHT...WITH THE AREA OF LIFT SPREADING EASTWARD THROUGH 12Z. GREATEST LIFT STILL SITUATED ACROSS THE NORTHERN TO NORTHEASTERN THIRD OF THE CWA. NAM DOES ALSO INDICATED SOME ISENTROPIC LIFT ACROSS THE FAR SOUTHEAST TOWARD LATE MORNING. THEREFORE DID INCREASE POPS ACROSS THE FAR SOUTHEAST FOR THAT TIME PERIOD...AND REMAINED IN THE CATEGORICAL RANGE ACROSS NORTHERN CWA FOR MAJORITY OF FRIDAY. EXPECT A FAIRLY TIGHT GRADIENT FROM HEAVY SNOW TO LIGHTER ACCUMULATIONS...WITH LIGHT AMOUNTS EXPECTED FOR THE DSM METRO AREA. MODEL CROSS SECTIONS INDICATE SOME LIFT THROUGHOUT THE DENDRITIC ZONE...SO COULD SEE HIGHER SNOW RATIOS AT TIMES FRIDAY MORNING AROUND 13 TO 15 TO 1. THIS COULD ALSO LEAD TO HIGHER SNOW RATES AT TIMES REDUCING VISIBILITIES QUITE A BIT. WINDS ARE EXPECTED TO BE IN THE 10 TO 15 MPH RANGE...SO BLOWING SNOW IS NOT EXPECTED TO BE A HUGE FACTOR. HAVE CONTINUED WITH THE WINTER STORM WARNING FOR HEAVY SNOW...WITH AROUND 5 TO 7 INCHES OF SNOW EXPECTED FROM EMMETSBURG TO FORT DODGE TO WATERLOO NORTHWARD. HAVE ADJUSTED TIMING SOME WITH THE ONSET OF THE SNOW EXPECTED TO BE A BIT LATER ACROSS THE EASTERN CWA...SO HAVE DELAYED START TO 09Z...AND SNOW SHOULD TAPER OFF BY LATE FRIDAY AFTERNOON TO EARLY EVENING...SO HAVE ADJUSTED THE END TIME OF THE WARNING AS WELL. .LONG TERM /SATURDAY THROUGH THURSDAY/... SATURDAY...THE SYSTEM MENTIONED ABOVE WILL DEPART TO THE EAST OF THE REGION BY SATURDAY MORNING. IN ITS WAKE...A CANADIAN HIGH WILL BUILD INTO THE UPPER MIDWEST. THE HIGH WILL SLIDE EAST OF THE REGION BY SATURDAY EVENING...ALLOWING FOR RETURN SOUTHERLY FLOW TO DEVELOP OUT AHEAD OF ANOTHER APPROACHING SYSTEM. SUNDAY AND MONDAY...A LONGWAVE TROUGH WILL DRIFT ACROSS THE CENTRAL PLAINS DURING THE DAY ON SUNDAY. A STRONG SHORTWAVE WILL EJECT OUT OF THE BASE OF THIS TROUGH...CAUSING IT TO TAKE ON MORE OF A NEGATIVE TILT. OUT AHEAD OF THIS FEATURE AND ITS ASSOCIATED SURFACE CYCLONE...STRONG WARM AIR ADVECTION WILL ENVELOP THE REGION. SOUNDINGS INDICATE THAT CLOUDS AND SOME LIGHT PRECIPITATION WILL DEVELOP WITHIN THIS WARM ADVECTION REGIME AS THE LOW LEVELS SATURATE. PRECIPITATION TYPE REMAINS THE BIG QUESTION. SOUNDINGS INDICATE THERE WILL BE A PERIOD WHERE SOME LIGHT FREEZING DRIZZLE OR FREEZING RAIN WILL BE POSSIBLE...AS A WARM NOSE ALOFT NUDGES INTO THE REGION. IN ADDITION...SNOW COVER ACROSS THE NORTH MAY KEEP TEMPERATURES HOVERING NEAR FREEZING THROUGHOUT MOST OF THE DAY. DUE TO TIMING AND PLACEMENT ISSUES OF THE WARM NOSE COINCIDENT WITH THE STRONGER FORCING AND SATURATION...HAVE DECIDED NOT TO INCLUDE ANY FREEZING RAIN ATTM AND HAVE CHOSEN TO HANDLE PRE-FRONTAL PRECIPITATION WITH RAIN/SNOW WORDING SOUTH OF I-80. AS THE SURFACE COLD FRONT SLIDES ACROSS CENTRAL IOWA...ANY LIQUID PRECIPITATION WILL TURN TO ALL SNOW AS COLDER AIR IS WRAPPED IN BEHIND THE SYSTEM. THIS SYSTEM MOVES OUT BY MONDAY...LEAVING A SLIGHTLY COOLER BUT DRIER AIRMASS IN ITS WAKE. TUESDAY THROUGH THURSDAY...MODELS CONTINUE TO ADVERTISE SPLIT FLOW DEVELOPING BY TUESDAY...AS A CUTOFF LOW DEVELOPS ACROSS THE SOUTHWEST. THE UPPER MIDWEST WILL BE UNDER THE INFLUENCE OF THE NORTHERN STREAM...WHICH WILL DROP TWO SHORTWAVES ACROSS THE AREA. ONE WILL AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY...WHILE THE OTHER WILL SLIDE ACROSS ON THURSDAY. AT THIS RANGE...CONFIDENCE IN PLACEMENT AND TIMING IS LOW SO HAVE KEPT LOW CHANCE POPS. .AVIATION...20/06Z NOW THAT MOST OF THE SHORT RANGE MODELS HAVE ARRIVED...EVALUATION SHOWS THEY CONTINUE TO HAVE SOME TROUBLE WITH THE AXIS OF SNOW AND AREA COVERAGE OVER THE NEXT 12 HOURS THROUGH 18Z. NAM/SREF FARTHER NORTH WITH MAIN AREA WHILE THE GFS/GEM HAVE CONTINUED TO TREND FARTHER SOUTH...IMPACTING ALL SITES BY MORNING WITH GREATER RESTRICTIONS AND WORSENING CONDITIONS. SUBJECTIVE UPPER AIR AND SFC ANALYSIS THIS EVENING CONTINUES TO SHOW A MEAN WNW FLOW ACROSS THE CENTRAL CONUS AT H700-H500. STRONG WARM AIR ADVECTION WITH A H850 LOW WILL FORCE MOISTURE ISENTROPICALLY INTO THE REGION...AND RESULT IN QUICKLY EXPANDING AREA OF SNOW AFT 06Z BEGINNING WEST AND SPREADING EAST BY 12Z. HAVE MODIFIED TAFS TO INCLUDE LOWER CIGS/VSBY AT KDSM AND KOTM WITH THIS PACKAGE AS WELL GIVEN THE LATEST TRENDS. WORST CONDITIONS WILL BEGIN AOA 10Z WEST AND ARRIVE IN CENTRAL SECTIONS BY 12Z AND IN THE EASTERN AREAS BY 13Z. FOR NOW...HAVE KEPT VSBY TO 1/2SM BUT FOR A 4 TO 6 HOUR PERIOD...COINCIDENT WITH GREATEST FORCING FROM 11Z-19Z ACROSS THE REGION. CIGS/VSBYS GRADUALLY IMPROVE AFT 18Z WEST AND 20Z EAST AS WAVE ALOFT PULLS EAST. AS WITH EARLIER PACKAGE...WINDS WILL NOT BE AN ISSUE WITH MOST SITES REMAINING UNDER 12KTS FOR THE DURATION OF THE EVENT. LACK OF SFC LOW WILL HELP HERE. IMPACTS MAINLY RUNWAY CLEARING AND POOR VSBY FOR EXTENDED HOURS DURING MORNING OPERATIONS AND INTO EARLY AFTERNOON. VFR CIGS SHOULD RETURN AFT 21/00Z. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR BLACK HAWK- BREMER-BUTLER-GRUNDY-TAMA. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR CERRO GORDO-EMMET-FRANKLIN-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-PALO ALTO-POCAHONTAS-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && AVIATION...REV SHORT TERM...BEERENDS/REV LONG TERM...DEITSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CST THU JAN 19 2012 IAZ004>007-015>017-023>028-035>039-050-201200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-TAMA- 326 PM CST THU JAN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MODERATE TO HEAVY SNOW WILL DEVELOP ACROSS NORTHERN IOWA EARLY FRIDAY MORNING. A WINTER STORM WARNING IS IN EFFECT FOR THIS AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING REMAINS IN EFFECT FOR NORTHERN IOWA FRIDAY WITH CONTINUED MODERATE TO HEAVY SNOW ANTICIPATED. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. DANGEROUS WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO ARE ALSO EXPECTED FROM FRIDAY EVENING INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS ARE ENCOURAGED AND APPRECIATED. IAZ033-034-044>049-057>062-070>075-081>086-092>097-201200- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 326 PM CST THU JAN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW IS LIKELY FROM LATE TONIGHT THROUGH FRIDAY. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS ARE ENCOURAGED AND APPRECIATED. SMALL
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354446, 354447, 354448, 354449, 354450, 354451, 354452, 354453, 354454, 354455, 354456, 354457, 354458, 354459, 354460, 354735, 354939.